View Full Version : Painkillers increase BS?
Welcome to the Active Low-Carber Forums
Support for Atkins diet, Protein Power, Neanderthin (Paleo Diet), CAD/CALP, Dr. Bernstein Diabetes Solution and any other healthy low-carb diet or plan, all are welcome in our lowcarb community. Forget starvation and fad diets -- join the healthy eating crowd! You may register by clicking here, it's free!
Mon, Apr-22-02, 03:29
I've got a question. My boyfriend got injury playing football last weekend. He damaged his leg muscle, so his leg was badly swollen. He started taking strong painkillers prescribed to him. During this last week his blood sugar got totally out of control (he's a type I), he can't bring it down unless he gets hypo, when his BS is really low. We think it's due to the painkillers he's takings, as they normally contain caffeine. He normally never goes over 10, but last week it's been 17 (on the day of injury) 11-15. And he had hardly any carbs. For example beofre going to bed last night his sugar was 5.9, in the morning it went up 12. There were posts about the morning high sugars, but he never had it before. I recon it's a combination of painkillers, injury itself and that he couldn't move much during this whole week. But it's only my guess...
Did it happen to anyone else before? And what painkillers you were taking?
Wed, Apr-24-02, 07:08
It's doubtful that the painkillers or the caffeine in them are causing such spikes in his sugars. I'm assuming the meds are some narcotic such as codeine or oxycodone combined with acetaminophen and caffeine --- eg, Tylenol #3 or Percocet or something like that? Caffeine is present only in small amounts in these formulas ... typically 15mg per tablet/ capsule.
A cup of brewed tea has 40mg; a cup of filtered drip coffee 135mg; 8 oz diet cola 45mg, sugar-free chocolate 45mg .. etc
Stress is well-known to send blood sugars spinning out of control for diabetics. Illness, injury and pain are definitely stressors! Stress causes the adrenals to pump out cortisols and other stress hormones. These hormones trigger the liver to produce more glycogen (glucose) to cope with the perceived threat .. the so-called "fight or flight" response. And yes, lack of exercise is likely playing a role too, especially if he's eating the same carb and calorie level and same insulin doses.
Is he having snacks in the evening or at bedtime? It's possible that he may be experiencing delayed stomach emptying ... which might be caused by the narcotic and by lack of exercise. Codeine is notorious for slowing intestinal function, that's why it causes constipation as a side effect. Delayed stomach emptying means that he's going to bed with food still in his stomach ... when this is ultimately digested and absorbed overnight, it will send the blood sugar up by morning.
Blood sugars over 10 are too high, and a sign of inadequate control. Frequent spikes and high sugars can ultimately be damaging to body systems ... tighter monitoring and control is needed. Is he following a low-carb diet? How is he taking his insulin and when? He would be wise to get his hands on a copy of Dr. Bernstein's Diabetes Solution (http://www.amazon.com/exec/obidos/ASIN/0316093440/lowcarbcanad/) and read up on the chapters about normalising blood sugars and keeping them low and under control. Chapter 7 of his book is posted at his website, you might want to read it. The Laws of Small Numbers (http://www.diabetes-normalsugars.com/readit/chapter7.shtml). I recommend that he buy this book, it will be the best investment for diabetes care for the rest of his life. :)
hope this is helpful
Thu, Apr-25-02, 05:14
Doreen, Thank you for your reply! It helped a lot to clear out few things.
I bought Dr. Bernstein's book and trying to make him to read it properly not just picking into odd chapters. I must say he got put off by the long list of food he can't have. But he definitely started to watch the carb content of what he eats - one step at a time. ;)
He doesn't normally have snacks, only 3 regular meals a day. But he does tend to have late meals for dinner.
You were right about the shock his system got due to this injury. It looks like with recovery his sugar levels gradually slide down, it's been below 10 last couple of days. But he has to give himself higher dosages of insulin to keep it this way. Now he's giving himself about 4-6 units of insulin extra for each meal of average carb content and he's been able to get some kind of control back. Hopefully, he'll be able to reduce his insulin as his leg heals.
It would be interesting to know how much insulin other people give themselves. At the moment he averages about 12 units for lunch and 16 for dinner.
Copyright 2000-2019 Active Low-Carber Forums @ forum.lowcarber.org
, Copyright ©2000-2019, Jelsoft Enterprises Ltd.